Minnesota, 2024Winter Storm and Winter Weather in Minnesota, December 18 to 20, 2024
December 18 to 20, 2024 · NWS FSD · 6 events in 6 counties and zones
Areas of southwest Minnesota were on the southern edge of a band of snowfall which brushed areas north of Interstate 90, and was heaviest from 3 to 6 inches north of Highway 30. A majority of poor visibility conditions as low as one mile or less was caused by the snowfall which was largely ahead of the stronger winds with this system.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of southwest Minnesota were on the southern edge of a band of snowfall which brushed areas north of Interstate 90, and was heaviest from 3 to 6 inches north of Highway 30. A majority of poor visibility conditions as low as one mile or less was caused by the snowfall which was largely ahead of the stronger winds with this system. Winds were strongest toward the South Dakota and Iowa borders with gusts as high as 35 to 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 10:33 PM CST, 27 minutes earlier. Its key messages:
- A fast moving clipper like system will move through tonight and Thursday. Precipitation, mainly snow but possibly mixed west early, will be possible late tonight into Thursday morning.
- Strong winds will develop in the wake of this snow, with gusts of 40 to 60 mph possible along with scattered snow showers in the afternoon. This could cause reduced visibility.
- Dry conditions return for the end of the week and weekend with temperatures moderating back to near to above average.
- Chances for any widespread travel troubles remains very low for next week.
Area forecast discussion, Dec 18, 10:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1033 PM CST Wed Dec 18 2024
.KEY MESSAGES...
- A fast moving clipper like system will move through tonight
and Thursday. Precipitation, mainly snow but possibly mixed
west early, will be possible late tonight into Thursday
morning.
- Strong winds will develop in the wake of this snow, with
gusts of 40 to 60 mph possible along with scattered snow
showers in the afternoon. This could cause reduced visibility.
- Dry conditions return for the end of the week and weekend with
temperatures moderating back to near to above average.
- Chances for any widespread travel troubles remains very low for
next week.
&&
.DISCUSSION...
Issued at 322 PM CST Wed Dec 18 2024
Surface high pressure currently situated across the region will
slide to the east overnight, this as surface trough/upper level
shortwave tracks across the Dakotas into Thursday morning. Out ahead
of those features, midlevel warm air advection will overspread the
region, with increasing lift provided by an upper level jet diving
from western SD into IA during the night time hours. In response to
that, look for light precipitation to develop in areas generally
from the Interstate 90 corridor and northward after 06Z tonight and
continue into early morning on Thursday - this collocated with the
better lift and deeper moisture. Most model soundings indicate the
possibility of a wintry mix of precipitation possible through the
northern James River Valley with the onset of the precipitation -
with a rather deep elevated warm layer present over the area. Even
so, there is also dry air in the low levels which will keep any
precipitation light, though we cannot rule out a brief period with
the potential for a light glaze of ice through that area. Farther to
the east, snow looks to be the more likely precipitation type, with
models and ensembles supporting amounts around an inch from east
central SD through southwestern MN into early Thursday morning.
Temperatures early tonight will be in the teens and 20s, then with
warm air advection out ahead of the system temperatures will rise
into the 20s and 30s by Thursday morning.
Strong cold air advection sweeps into the area on Thursday behind
the system, and with steepening low level lapse rates, mixing will
tap into strong winds aloft. Soundings are indicating winds running
around 55 to 60 kts at the top of the mixed layer through south
central SD, with 40 to 45 kts just to the east of that area. In
light of that, issued a High Wind Warning for south central SD, and
a Wind Advisory bordering this area to the east for 15Z to 00Z on
Thursday. A secondary shortwave will dive across the region on
Thursday afternoon, and most hi-res models are showing the
possibility of scattered snow showers - mainly over east central SD
and southwestern MN. Although any additional accumulation will
remain a few tenths, any snow that falls tonight or is already
laying on the ground will blow around with the winds as mentioned
above. Fortunately, the strongest winds are offset from areas
expecting to or already having received snow - though reduced
visibilities (possibly as low as one mile) are likely in snow covered
locations/or where snow is falling and travel may become difficult.
Related to the strong cold air advection as mentioned above, while
temperatures will rise into the 20s and 30s early in the day,
readings will fall during the afternoon.
After the departure of mainly light snow or flurries on Thursday
evening, the much colder air settles southward for Thursday night
through Friday night. Lows on Thursday night will be in the single
digits, then in the single digits and lower teens for Friday night.
Highs on Friday will remain in the teens to lower 20s.
After that, a less amplified upper level pattern will lead to
warming temperatures into Christmas week - trending to above normal
for Sunday through Christmas. No significant weather is expected
through the period, with only small light precipitation chances
(20% or less) some time around the Christmas Eve time frame.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1031 PM CST Wed Dec 18 2024
A strong surface low pressure will be sliding across the northern
plains throughout the rest of the overnight period, which has
resulted in breezy southeasterly winds. As the winds begin to shift
towards westerly from west to east, a small window of freezing rain,
sleet, and/or light snow, will be possible prior to daybreak. This
will mostly impact areas along and north of I-90 where a light glaze
of ice may be possible, with minor snow accumulations of up to half
an inch prior to daybreak, possibly closer to an inch for areas
near the Marshall, MN area.
Winds pick up throughout the morning hours, gusting 45 to 60 mph
along and west of a line from Correctionville, IA to Sioux Falls, SD
to Huron, SD, strongest over south-central South Dakota. Wind
gusts to 40 mph are still expected east of the aforementioned
line. With another round of light snow showers across
southwestern Minnesota and adjacent areas during the afternoon,
patchy to areas of blowing snow are possible for areas that see
or have seen recent snow accumulation, leading to possible
reduction in visibility.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM CST Thursday for SDZ038-
052>054-059>062-065>067-069>071.
High Wind Warning from 9 AM to 6 PM CST Thursday for SDZ050-
057-058-063-064-068.
MN...None.
IA...Wind Advisory from 9 AM to 6 PM CST Thursday for IAZ012-020-
031.
NE...Wind Advisory from 9 AM to 6 PM CST Thursday for NEZ013-014.
&&
DISCUSSION...JM
AVIATION...APTHazardous weather outlook, Dec 18, 8:34 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
834 PM CST Wed Dec 18 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
834 PM CST Wed Dec 18 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Snow, possibly mixed with a brief period of light freezing rain,
is expected late tonight into the early morning hours, generally
for areas along and north of I-90. While amounts will remain low,
untreated surfaces may become slick.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The band of snow north of I-90 should move east early Thursday
morning, leaving behind up to 1-2 inches of snow, with the better
chance over parts of southwest Minnesota.
By Thursday afternoon scattered snow showers will be possible and
with northwest winds of 40 to 60 mph, strongest across south-
central South Dakota, the visibility could fall below a mile at
times. Motorists are encouraged to check road conditions before
travelling.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
3 winter weather, 2 strong wind, 1 winter storm. Local standard time, as filed.
Winter Weather, Lincoln
- When
- December 18, 11:00 PM CST to December 19, 8:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
A couple periods of snowfall totaled 3.5 inches 8 miles southeast of Hendricks. While most of the snowfall occurred prior to onset of strongest winds, |some visibility of a half mile or less occurred during heavier snowfall. Winds gusted at times from 25 to 40 mph.
Winter Storm, Lyon
- When
- December 18, 11:00 PM CST to December 19, 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snow occurred over two periods, of which the heaviest snowfall occurred prior to the onset of stronger winds. Visibility dropped to one mile or less at times, with total snowfall of 6.5 inches in Minneota and 6.3 inches 5 miles south of Cottonwood.
Winter Weather, Murray
- When
- December 19, 4:00 AM CST to 9:00 PM CST
- Where
- Murray forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
A couple periods of snowfall totaled 3.2 inches at Slayton. While most of the snowfall occurred prior to onset of strongest winds, some visibility of one mile or less occurred during heavier snowfall. Winds gusted at times from 25 to 40 mph.
Winter Weather, Cottonwood
- When
- December 19, 5:00 AM CST to December 20, 2:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
A couple periods of snowfall totaled 3.4 inches at Windom. While most of the snowfall occurred prior to onset of strongest winds, some visibility of one mile or less occurred during heavier snowfall. Winds gusted at times from 25 to 40 mph.
Strong Wind, Rock
- When
- December 19, 10:00 AM CST to 8:00 PM CST
- Where
- Rock forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Winds were sustained at 30 to 36 mph with gusts as high as 47 mph near Beaver Creek and 45 mph at Magnolia.
Strong Wind, Nobles
- When
- December 19, 11:00 AM CST to 3:30 PM CST
- Where
- Nobles forecast zone
- Measured
- 31 kt (36 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Winds were sustained at times up to 36 mph at Rushmore and 33 mph at Worthington.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, December 18, 20241 death · 1 event
- High Surf in Hawaii, December 18, 20241 death · 1 event
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20244 injured · $40,000 · 7 events
- High Wind and Winter Weather in Montana, December 18 to 19, 202483 kt wind · 26 events
- High Wind in South Dakota, December 18 to 19, 202463 kt wind · 17 events
- High Wind in Montana, December 18 to 19, 202466 kt wind · 14 events
- Heavy Snow in North Dakota, December 18 to 19, 202413 events
- High Wind in Wyoming, December 18 to 19, 202479 kt wind · 9 events
- Heavy Snow in Minnesota, December 18 to 19, 20249 events
- Heavy Snow in North Dakota, December 18 to 19, 20249 events
- High Wind in Montana, December 18 to 19, 202461 kt wind · 6 events
- High Wind and Strong Wind in Colorado, December 18 to 19, 202489 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229694, 1229695, 1229696, 1229697, 1229665, 1229666.